Oklahoma, 2017

Drought in Oklahoma, December 1 to 31, 2017

December 1 to 31, 2017 · NWS TSA · 13 events in 13 counties and zones

Unusually dry conditions persisted through December 2017 across much of eastern Oklahoma, with the exception of portions of southeastern Oklahoma. Much of east central and northeastern Oklahoma received less than 50 percent of the average monthly rainfall for the area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unusually dry conditions persisted through December 2017 across much of eastern Oklahoma, with the exception of portions of southeastern Oklahoma. Much of east central and northeastern Oklahoma received less than 50 percent of the average monthly rainfall for the area. These very dry conditions allowed severe drought (D2) conditions to expand across much of east central and southeastern Oklahoma. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 30, 11:12 PM CST, 48 minutes earlier.

Area forecast discussion, Nov 30, 11:12 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1112 PM CST Thu Nov 30 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
High pressure will begin to shift east on Friday with light
southerly winds developing during the day. High level clouds
will persist through at least Friday morning in association with
upper jet streak. Otherwise, VFR conditions are expected through
the forecast period.

&&

.PREV DISCUSSION... /Issued 933 PM CST Thu Nov 30 2017/

DISCUSSION...
Quiet night with surface high pressure building into the area
from the north. A few normally colder locations near forecast lows
at this time, however considerable high clouds should limit
radiational cooling somewhat. Some minor changes made to forecast
lows.

PREV DISCUSSION... /Issued 354 PM CST Thu Nov 30 2017/

DISCUSSION...
A warming trend will take place over the next few days, with
temperatures climbing to unseasonably warm levels this weekend
into Monday ahead of the next cold front that will sweep across
the area late Monday and Monday evening. Considerable high level
cloudiness may temper afternoon temperatures a bit the next few
days, while also helping to hold up overnight lows slightly.

Shower and thunderstorm chances will accompany the cold front
Monday afternoon and evening, with the greatest chances in the
eastern and southern part of the forecast area.

Much colder weather will follow the passage of the cold front,
with near or below normal temperatures expected for much of next
week. A large upper trough will become established just to our
east, with several reinforcing shots of cold air as the week
progresses. The models have shown little run-to-run consistency on
the longitude of the mean trough position, so it is still
unclear whether we will be much below normal or slightly below
normal on temperatures later next week into the following weekend.
Regardless, it will definitely be a change from the mild weather
we have experienced for most of the past three weeks.

Stayed close to guidance temperatures the next couple days.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....12
Hazardous weather outlook, Nov 30, 4:55 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 PM CST Thu Nov 30 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 PM CST Thu Nov 30 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
No hazardous weather is expected through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY through SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential.
TUESDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
A warming trend with lower relative humidity values will occur
through the weekend with at least a limited fire danger threat,
especially in areas south of Interstate 40 which saw little to no
rainfall earlier this week. Increasing south winds Sunday into
Monday ahead of a strong cold front will continue to support at
least a limited fire danger, though humidity will continue to
increase. Thunderstorm chances will increase with the frontal
passage late Monday, followed by gusty north winds and cooler
temperatures.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Adair

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Cherokee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Choctaw

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Haskell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, McIntosh

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Muskogee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726319, 726320, 726321, 726322, 726323, 726324, 726325, 726326, 726327, 726328, 726329, 726330, 726331.